EconPapers    
Economics at your fingertips  
 

Discrete adjustment to a changing environment: Experimental evidence

Mel Win Khaw, Luminita Stevens and Michael Woodford ()

Journal of Monetary Economics, 2017, vol. 91, issue C, 88-103

Abstract: A laboratory experiment illustrates cognitive limitations in decision-making that may be relevant for modeling price-setting. Our subjects systematically depart from the optimal Bayesian response in several respects. Their responses are random, even conditioning on available information. Subjects adjust in discrete jumps rather than after each new piece of information, and by both large and small amounts, contrary to the predictions of an “Ss” model of optimal adjustment subject to a fixed cost. And they prefer to report “round numbers,” even when that requires additional effort. A model of inattentive adjustment is found to quantitatively outperform popular alternatives.

Keywords: Adjustment hazard; Generalized Ss model; Menu costs; Rational inattention (search for similar items in EconPapers)
JEL-codes: C91 D84 E03 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304393217300909
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Discrete Adjustment to a Changing Environment: Experimental Evidence (2016) Downloads
Working Paper: Discrete Adjustment to a Changing Environment: Experimental Evidence (2016) Downloads
Working Paper: Discrete Adjustment to a Changing Environment: Experimental Evidence (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:moneco:v:91:y:2017:i:c:p:88-103

DOI: 10.1016/j.jmoneco.2017.09.001

Access Statistics for this article

Journal of Monetary Economics is currently edited by R. G. King and C. I. Plosser

More articles in Journal of Monetary Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-07-29
Handle: RePEc:eee:moneco:v:91:y:2017:i:c:p:88-103